Colorado, 2003

Wildfire in Colorado, July 18 to 26, 2003

July 18 to 26, 2003 · NWS GJT · 1 event in 1 county or zone

Lightning was the probable cause of this wildfire which was named the Bolt Fire. The fire occurred on the Southern Ute Indian Reservation and consumed 2,160 acres of mixed conifer forest and oak brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning was the probable cause of this wildfire which was named the Bolt Fire. The fire occurred on the Southern Ute Indian Reservation and consumed 2,160 acres of mixed conifer forest and oak brush. A total of 24 residences were threatened by the fire. The estimated cost of fighting the fire was 2.5 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 1:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 18, 1:07 PM MST, 1 hour 53 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT FRI JUL 18 2003

THUNDERSTORMS HAVE BEGUN POPPING OVER THE HIGHER TERRAIN NORTH OF
I-70 EARLY THIS AFTERNOON. MEANWHILE...CONVECTION JUST GETTING GOING
SOUTH OF THE INTERSTATE WHERE WV IMAGERY INDICATED DRYING AT MID
AND UPPER LEVELS OF THE ATMOSPHERE.

SHORT TERM DISCUSSION (TONIGHT-SATURDAY NIGHT)...HIGH PRESSURE
CENTERED OVER CENTRAL CO AGAIN TODAY. STILL PLENTY OF MOISTURE
TRAPPED BENEATH THE RIDGE WITH SURFACE DEWPOINTS IN THE 40S ACROSS
THE CWFA AND PW VALUES NEAR AN INCH OVER GJT FROM 12Z SOUNDING. AS
ALLUDED TO ABOVE...CONVECTIVE TEMPERATURES HAVE ALREADY BEEN REACHED
ACROSS THE NORTH WHERE A DECENT AMOUNT OF CAPE INDICATED IN ETA BUFR
SOUNDING DATA. KGJX RADAR IMAGERY INDICATED SOME STORMS STRONG...BUT
WIND PROFILE WEAK AND DISORGANIZED SO STORMS SHOWING LITTLE OR NO
MOVEMENT. THEREFORE...EXPECT STORMS TO BE FAIRLY SHORT-LIVED POP AND
DROP VARIETY DURING THE EVENING. SOUNDINGS SHOWED SUFFICIENT DRY AIR
BENEATH STORM BASES FOR STRONG OUTFLOW WINDS WHICH WILL POSE A
CONTINUED THREAT TO FIRE FIGHTING EFFORTS WITHIN THE CWFA. HIGH PW
VALUES POINT TO WETTING RAINS ASSOCIATED WITH STORMS WHICH WILL
HOPEFULLY LIMIT ANY NEW FIRE STARTS IN THE AREA OVERNIGHT. IN THE
SOUTH...THOUGH DRY AIR INTRUDING ACROSS ABOVE THE MID-LEVELS...LOWER
LEVELS STILL SUFFICIENTLY MOIST TO CONTINUE MENTION OF SCATTERED
MOUNTAIN THUNDERSTORMS WITH ISOLATED COVERAGE AT LOWER ELEVATIONS.

NO CLEAR DYNAMIC FORCING INDICATED TO KEEP THUNDERSTORMS GOING PAST
DARK...HOWEVER BASED ON LAST NIGHTS ACTIVITY WILL CONTINUE CHANCES
INTO THE EARLY MORNING HOURS. OVERNIGHT LOWS SHOULD REMAIN ABOVE
NORMAL WITH RELATIVELY MOIST AIRMASS TRAPPED BENEATH BUBBLE OF HIGH
PRESSURE.

HIGH PRESSURE CONTINUES TO SWIRL OVER THE AREA ON SATURDAY AND SEE
NO SIGNIFICANT CHANGE IN CONDITIONS FOR THE AREA. ETA INDICATES PUSH
OF COOLER AIR ACROSS THE NORTH...BUT AM SKEPTICAL OF THIS SCENARIO
ACTUALLY PLAYING OUT. THEREFORE...MADE ONLY MINOR CHANGES TO
TEMPERATURE FORECAST AND LEFT POP/WX FORECAST THE SAME SATURDAY AND
SATURDAY NIGHT.   NL

SUNDAY...UPPER LEVEL HIGH CENTER BEGINS TO SHIFT WESTWARD AS
SHORTWAVE ENERGY FLATTENS THE RIDGE ALONG THE NORTHERN U.S. BORDER.
ETA SHOWS SOME DRYING AS FLOW ALOFT BECOMES MORE NORTHWESTERLY...
BUT STILL GENERATES SOME QPF. SUSPECT MOISTURE MAY NOT DECREASE AS
RAPIDLY AS MODEL INDICATES.

MONDAY-WEDNESDAY...MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT...
INDICATING WELL ESTABLISHED SUMMER PATTERN WITH STRONG HIGH PRESSURE
ANCHORED OVER THE SOUTHWEST. GFS AND EC AGREE ON MOVING HIGH
PRESSURE CELL WESTWARD TO BE CENTERED MORE OVER THE GREAT BASIN...
TURNING THE H5 FLOW TO THE NORTHWEST OVER OUR CWA. THIS WOULD
INDICATE THE POSSIBLITLY OF DRYING...BUT H7 FLOW AND RESIDUAL
MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE
OVER THE MTNS ESPECIALLY SOUTH. AT THIS TIME ITS HARD TO RESOLVE ANY
SHORT WAVE TRIGGER THAT WOULD ENHANCE TSTM POTENTIAL...ALTHO GFS
DOES SHOW A WEAK WAVE WEDNESDAY AFTERNOON. WILL WAIT AND SEE IF
SUBSEQUENT MODEL RUNS BEAR THIS OUT. TEMPERATURES TO REMAIN ABOVE
NORMAL. MC

THURSDAY-FRIDAY...STRONG UPPER LEVEL HIGH PRESSURE CENTERED
OVER THE FOUR CORNERS VICINITY IS PROGGED TO REMAIN IN CONTROL OF THE
WEATHER. GFS CONTINUES TO SHOW A STRONG SHORTWAVE MOVING ACROSS THE
NORTHERN ROCKIES THE END OF THE WEEK...FLATTENING THE RIDGE. TOO FAR
OUT TO MAKE ANY BIG CHANGES FROM GOING FORECAST. IN SUMMARY...ABOVE
NORMAL TEMPERATURES TO CONTINUE WITH AFTERNOON AND EVENING
CONVECTION. TAL

.GJT...NONE.
Hazardous weather outlook, Jul 18, 4:45 AM MST, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-191145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE
THROUGH LATE THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
VALLEYS THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE DRY IN
NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING
WETTING RAINS. WIND GUSTS NEAR 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND HAIL LESS THAN 1/4 INCH WILL ALSO OCCUR WITH THE
STRONGER STORMS.

HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY...
WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES
FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS AND
HAIL.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Archuleta

When
July 18, 3:00 PM MST to July 26, 4:00 PM MST
Where
Archuleta County, 9 mi SW of Pagosa Spgs
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379559.